Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Let $Q$ be an ellipse with integer-length axes $a$ and $b$: $$ \frac{x^2}{a^2} + \frac{y^2}{b^2} = 1 \;.$$ The perimeter of $Q$ is given by the complete elliptic integral of the 2nd kind, $E(\;)$: $4 a E(\epsilon)$ where the eccentricity $\epsilon = \sqrt{1-(b/a)^2}$. Is the following known?

Q. Is the perimeter of an ellipse with integer-length axes $a$ and $b$ always irrational? If not, for which $a,b$ is it rational?


           Ellipse21
           $a,b=2,1$. Perimeter is approximately $9.051752335744220113037500073330267105760842885887$.


Answered by paul Monsky in the comments: The perimeter is transcendental! Established by Theodor Schneider in 1937.

share|improve this question
4  
If you collapse an ellipse down to a line, then you get a rational perimeter immediately :-) –  Suvrit Nov 23 '13 at 3:24
7  
You should check out Schneider's article, "Arithmetische Untersuchungen elliptischer Integrale" , Math. Ann. 113 (1937),1-13. It may have what you're looking for, and in fact show that the perimeter is transcendental. –  paul Monsky Nov 23 '13 at 4:02
    
Springer link to Schneider paper: here. –  Joseph O'Rourke Nov 23 '13 at 12:09
1  
Joseph: As an explicit English language reference to the ellipse problem, Waldschmidt gives Schneider's book:"Transcendental numbers" Annals of Mathematical Studies #16, Princeton University Press. –  paul Monsky Nov 23 '13 at 14:47
1  
From the Schneider paper: "Der Wert eines elliptischen Integrals erster oder zweiter Gattung mit algebraischen Koeffizienten und zwischen algebraischen Grenzen ist transzendent." –  Joseph O'Rourke Nov 23 '13 at 14:57

1 Answer 1

up vote 9 down vote accepted

Answered by paul Monsky in the comments: The perimeter is transcendental! Established by Theodor Schneider in 1937:



 Math.Ann.

 Satz I
Roughly (Those with better knowledge of Deutsch, please correct!):

The value of an elliptic integral of the first or second kind with algebraic coefficients and between algebraic limits is transcendental.

share|improve this answer
1  
I understand that Wustholz has the following result. Any period of a meromorphic differential on a Riemann surface, when both are defined over a number field, is 0 or transcendental. (I don't know if he handled incomplete integrals between algebraic limits as well). –  paul Monsky Nov 25 '13 at 4:11

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.